Alert archive / Florida / River Flood Warnings in 2014

River Flood Warning 9, NWS Tallahassee, FL

March 17, 2014Calhoun County, Florida

NWS Tallahassee, FL issued this river flood warning at Mar 17, 2014, 9:04 AM CDT for Calhoun County, Florida. It took effect at Mar 18, 2014, 7:00 AM CDT. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Mar 17, 2014, 9:04 AM CDT (14:04 UTC)
In effect from
Mar 18, 2014, 7:00 AM CDT
Expired
Mar 19, 2014, 4:59 AM CDT
In force
22 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
Minor

County Calhoun County, FL

The radar

The Eglin Afb radar (KEVX), 74 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chipola River near Altha (CR 274) (ALTF1). The gauge peaked at 20.47 ft at Mar 18, 2014, 10:00 AM CDT.

actionminormoderate10152003/1703/1803/1903/20
Action stage
18 ft
Minor stage
22 ft
Moderate stage
23 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02359000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WGUS42 KTAE 171404
FLWTAE
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1004 AM EDT MON MAR 17 2014

...THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN FLORIDA... 

  CHIPOLA RIVER NEAR ALTHA (CR 274) AFFECTING CALHOUN COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC013-181404-
/O.NEW.KTAE.FL.W.0009.140318T1200Z-140319T0959Z/
/ALTF1.1.ER.140318T1200Z.140318T1800Z.140319T0359Z.NO/
904 AM CDT MON MAR 17 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CHIPOLA RIVER NEAR ALTHA (CR 274).
* FROM TUESDAY MORNING TO LATE TUESDAY NIGHT...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT  8:00 AM MONDAY THE STAGE WAS 18.5 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW MORNING AND CONTINUE 
  TO RISE TO NEAR 22.3 FEET BY TOMORROW EARLY AFTERNOON. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY TOMORROW LATE EVENING.
* IMPACT...AT 23.0 FEET...WATER WILL START TO AFFECT HOUSES AND MOBILE
  HOMES IN THE FLOOD PLAIN DOWNSTREAM FROM THE GAGE. A FEW FISH CAMPS
  DOWNSTREAM OF HIGHWAY 20 WILL BE AFFECTED BY FLOOD WATER.

&&
   
LAT...LON 3061 8520 3030 8519 3020 8522 3020 8514 3031 8512 3061 8514


$$
1 follow-up statement
645 
WGUS82 KTAE 180149
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
949 PM EDT MON MAR 17 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
FLORIDA...
 
  CHIPOLA RIVER NEAR ALTHA (CR 274) AFFECTING CALHOUN COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC013-180219-
/O.CAN.KTAE.FL.W.0009.000000T0000Z-140319T0959Z/
/ALTF1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
849 PM CDT MON MAR 17 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE CHIPOLA RIVER NEAR ALTHA (CR 274).
* AT  8:00 PM MONDAY THE STAGE WAS 20.1 FEET. 
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 21.2 FEET 
  TOMORROW EARLY AFTERNOON.
* IMPACT...AT 23.0 FEET...WATER WILL START TO AFFECT HOUSES AND
  MOBILE HOMES IN THE FLOOD PLAIN DOWNSTREAM FROM THE GAGE. A FEW
  FISH CAMPS DOWNSTREAM OF HIGHWAY 20 WILL BE AFFECTED BY FLOOD
  WATER.

&&
   
LAT...LON 3061 8520 3030 8519 3020 8522 3020 8514 3031 8512 3061 8514


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Mar 17, 2:45 AM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Mar 17, 2:45 AM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 AM EDT Mon Mar 17 2014

.Near Term [Through Today]...
A complex storm system is in place across the southeast this
morning. At 06 UTC, the surface analysis showed the primary area
of low pressure across northeastern Alabama with a cold front
extending down into the Central Gulf of Mexico. A warm frontal
boundary was located across the South Carolina midstate out into
Western Atlantic. Across our region, a weak frontal zone was
analyzed from Apalachee Bay across the Florida Peninsula,
separating our region from a more tropical airmass to the south.
At upper levels, a strong upper low was digging down into the
Western Gulf of Mexico. As this upper low moves eastward with
time, surface cyclogenesis is expected to occur later this
afternoon off the Northeast Florida coast.

With the primary forcing for rainfall this morning shifting up the
Atlantic seaboard by afternoon, it is anticipated there will be a
lull in the precipitation before the main upper feature catches up
this evening. Thus, while rain chances will be high this morning,
cloudy and cool conditions will persist through the afternoon. The
cloud cover will keep temperatures generally in the low to mid
60s.

.Short Term [Tonight Through Wednesday]...
This evening, as the main upper level system approaches the
region, expect a redevelopment of rain across the northeastern Gulf
lifting northeastward across the region. Model guidance is split
on how extensive this rainfall will be, with the NAM having the
greatest coverage. The 17/00z Euro/GFS and hi-res guidance
suggests that the best forcing will converge across our eastern
counties after 00z and thus, have indicated the best chances in
these areas tonight. As the upper low moves across the region
tonight, expect rain chances to come to an end quickly as deep
layer forcing diminishes. There isn't much in the way of cooler
air coming in behind this system, and with post frontal
cloudiness, temperatures overnight should generally be in the
upper 40s to lower 50s.

Tuesday...As the upper low and attendant surface cyclone move out
into the Western Atlantic, surface ridging will build down the
eastern side of the Appalachians pushing a wedge of cooler air
toward our region from the northeast. Model guidance is
understandably having a difficult time showing how far south this
cooler airmass will get. With a more favorable sun angle in Mid
March, it is anticipated that the southward progress of the cool
wedge will be limited to mainly South Central Georgia, where
cloudy and cool conditions will prevail for Tuesday. Further to
the south, the cloud cover should scatter out by afternoon
allowing for temperatures to warm into the lower 70s.

Wednesday...A northern stream storm system will move through the
Great Lakes and try to push a cold front toward our region.
However, with the bulk of the energy staying well to the north,
expect this front to wash out north of our region. Expect what
remains of the cool wedge to be scoured out by this time, yielding
a mostly sunny day with temperatures inland warming into the mid
to upper 70s.

.Long Term [Wednesday Night Through Monday]...
Shortwave impulses will continue to propagate through the upper
level pattern through the long term period, but will stay too far
north of us to enhance rainfall in the southeast again until the
weekend. Temperatures will be near normal, with highs in the upper
60s to mid 70s and lows in the mid to upper 40s.

Friday night, a Srn stream shortwave impulse will move across Nrn
Mexico with a Nrn stream shortwave impulse over the Great Lakes,
this will enhance divergence aloft enough for a surface low to
develop over the Ohio valley and develop a cold front that extends
SWward to the Arklatex region, crossing our forecast area
Saturday-Sunday.

&&

.Aviation...[Through 06Z Tuesday]...
Light to moderate rain will continue through
the period however it will decrease in coverage and intensity from
west to east tonight. IFR/LCL LIFR conditions will dominate into the
morning hours. By late morning ceilings will improve to MVFR cigs/
vsbys with vsbys becoming VFR at ECP/DHN/TLH in the afternoon.
After 03z cigs and vsbys will likely return to VFR especially GA
terminals. Winds will be light and variable.

&&

.Marine...
A cold front will move across the marine area this afternoon
shifting winds to offshore. With a relatively weak pressure
gradient in place behind the front, winds should gradually
decrease by Tuesday as high pressure moves over the water. Light
winds will continue throughout the week as a reinforcing area of
high pressure builds near the waters by Thursday.

&&

.Fire Weather...
Widespread rain is expected into this evening before decreasing
tonight then ending from west to east Tuesday morning. Low mixing
heights and transport winds will lead to low dispersions especially
today. Red flag conditions are not expected during the entire work
week.

&&

.Hydrology...
While the intensity of the rain has diminished early this morning,
widespread moderate rainfall amounts have piled up to around 4 to
6 inches across the Florida Panhandle and Big Bend with lesser
amounts in the 2 to 4 inch range across Southeastern Alabama and
Southwestern Georgia. Additional rainfall today and tonight should
not be of a great enough intensity to cause any flash flooding
concerns. As a result, the flash flood watch will be discontinued
later this morning.

With the bulk of the rainfall occurring across the lower portion
of the river basins, river flooding is not anticipated in our
Alabama and Georgia counties, perhaps with the exception at the
Ochlockonee River near Thomasville.

In North Florida, runoff from widespread 4 to 6 inch rainfall
amounts are producing sharp rises on area river points. The
heaviest rain was concentrated from Bay County eastward into Leon
County. As a result, portions of the Chipola and Ochlockonee
Rivers will move toward flood stage this week. Local runoff seems
to be causing a few points to track higher than previous forecasts
and this may result in the Chipola River at Altha reaching flood
stage sooner than predicted. The Ochlockonee is also climbing
fast at Concord and Havana. Rainfall was a little less further to
the east of Tallahassee, but it is still anticipated for the St
Marks River to reach minor flood stage later today, and possibly
moderate flood stage later this week.

For the latest hydrology information, please visit:
http://water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   64  51  71  48  78 /  90  80  10   0   0
Panama City   64  51  69  51  73 /  90  60  10   0   0
Dothan        64  47  70  46  76 /  80  40  10   0   0
Albany        63  49  65  45  77 /  90  60  20  10  10
Valdosta      64  52  68  51  78 / 100  90  30  10  10
Cross City    70  53  75  51  79 / 100 100  20   0   0
Apalachicola  65  51  68  51  71 /  90  70  10   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...GODSEY
SHORT TERM...GODSEY
LONG TERM...MOORE
AVIATION...BLOCK
MARINE...GODSEY
FIRE WEATHER...BLOCK
HYDROLOGY...GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:19 PM CDTSpecial Marine WarningTAE86 min
Mar 16, 8:33 PM CDTRiver Flood WarningTAEJefferson, Madison, Taylor9 days
Mar 16, 9:42 PM CDTSpecial Marine WarningTAE48 min
Mar 16, 10:33 PM CDTSpecial Marine WarningTAE42 min
Mar 17, 8:44 AM CDTRip Current StatementTAEBay, Gulf, Walton9 hr
Mar 17, 10:42 AM CDTRiver Flood WarningTAEGadsden, Leon7 days
Mar 17, 10:43 AM CDTRiver Flood WarningTAEGadsden, Leon8 days
Mar 17, 10:44 AM CDTRiver Flood WarningTAELeon33 hr

Nearby

River Flood Warnings in Florida, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.